Question of the Week # 147

147) A 55 year old nurse has recently been exposed to an in-patient with active Tuberculosis about 2 months ago. Her tuberculin skin test was negative a year ago however; the skin test reveals an 12 mm induration at this time. A chest x-ray is normal. She denies any cough or fever or weightloss. A comprehensive metabolic panel is within normal limits. She is started on Isoniazid for the treatment of latent tuberculosis. Two weeks after the therapy, patient develops edema in the face and neck, maculopapular rash, lymphadenopathy, asthenia, and a fever of 38°C. Laboratory tests reveal a WBC count 20k/µl with a differential showing neutrophils of 50%, eosinophils of 30% and lymphocytes 20%. The most likely diagnosis is :

A)     Hypersensitivity syndrome

B)      Histoplasmosis

C)      Disseminated Tuberculosis

D)     Parasitic infection

E)      Strogyloides infection

7 Responses

  1. good one!
    Histoplasmosis

  2. b

  3. A….ITS HYPERSENSITIVITY REACTION

  4. A

  5. A:

  6. So, we have a nurse, who was started on INH, and 2 weeks after develops symptoms of edema in fact, rash, fever.

    But, did you note, that she was exposed to the patient 2 month back???

    Wording, and comprehension is the key in the question. Hats off to Dr. Red for choosing to structure the question in such a sneaky way 😀

    Now the answer. This is definitely a Hypersensitivity reaction. She has signs of anaphylaxis, and have increased Eosinophils on CBC. It all started after 2 weeks of INH. If it was parasitic infection/TB/or any other thing, it would have shown symptoms in the first few weeks after she was exposed to the patient. However, the nurse was diagnosed 2 months later with an active PPD, so nothing happened during that time frame.

    It cannot be Histoplasmosis, since you dont develop symptoms after 2 months. Besides, it wont give Eosinophils (its a fungus, not a parasite!)

    It cannot be Strongyloides. You will have unresolving pneumonia, and its not transmitted by aerosol. Its absorbed through skin, when walking on beaches.

    It cannot be Dissemintaed TB. You dont have signs of any active TB on CXR. Its very unlikely to have disseminated TB without any chest involvement.

    • Sorry, not anaphylaxis…I mean anaphylaxis like syndrome, a hypersensitivity reaction basically…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: